advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berkeley, California, USA:

Our 8 year old son was diagnosed with Type 1 diabetes six months ago. His usual morning dose of insulin for the last few weeks has been 3 units of Humalog and 7 units of NPH.

He recently had minor surgery in a large regional hospital; it was scheduled for 8:30 A.M. and he fasted after midnight the night before and had no insulin, as instructed. The anesthesiologist gave him 2 units of Regular insulin originally, she was going to give him 4 units, which she described as half a dose for a child of his weight [70 lbs]). He was on an IV drip with some glucose. In the recovery room, at 9:30 A.M., his blood glucose was 110. Ten minutes later, he said he was very hungry and felt clammy so we tested him again; his blood glucose had dropped to 35. He had never been that low. The nurse didn't have any previous experience with a postoperative child with diabetes so we went ahead and treated him with glucose tablets and a candy bar (which was all we could find). He was running low all day. Was the sudden drop in blood glucose something that we should have expected? Was there a reason to give him any insulin at all in connection with the surgery? If nothing else, this was a sobering experience in terms of how important it is to be at the hospital asking questions and prepared to monitor and even take over treatment.

Answer:

Without going into detail over your particular case, this does, as you say, illustrate how many health professionals are very unsure of how to manage diabetes. In most instances where surgery is contemplated, you should ensure that your child is first on the list, that the anaesthetist is familiar with diabetes management and, if possible, your diabetes team's surgical protocol is followed. Sadly, you are correct that the best care is often that given by the parents.

KJR

Original posting 23 Mar 1998
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.